Existence of a ‘structurally stable’ equilibrium for a non-collegial voting rule
This essay shows that, for any non-collegial voting rule, σ, there exists an integer, s(σ), with this property: if the policy space, W, has dimension no greater than s(σ), then there exists a profile of smooth utilities on W, such that the core for σ at this profile is non-empty and ‘structurally stable’ under sufficiently small perturbation. We also show how we may compute s(σ) for an arbitrary rule. This material is based upon work supported by NSF grant SES-84-18296, to the School of Social Sciences, University of California at Irvine. An early draft was written while the author was Sherman Fairchild Distinguished Scholar at the California Institute of Technology. Thanks are due to Kenneth Shepsle, Dick McKelvey and Gary Cox for helpful comments, to Michael Chwe and Shaun Bowler for research assistance, and to Derek Hearl and Ian Budge for permission to make use of unpublished data. Copyright Martinus Nijhoff Publishers 1986
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Schofield, Norman, 1984.
"Social equilibrium and cycles on compact sets,"
Journal of Economic Theory,
Elsevier, vol. 33(1), pages 59-71, June.
- Judith Sloss, 1973. "Stable outcomes in majority rule voting games," Public Choice, Springer, vol. 15(1), pages 19-48, June.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Norman Schofield, 1983. "Generic Instability of Majority Rule," Review of Economic Studies, Oxford University Press, vol. 50(4), pages 695-705.
- Cohen, Linda, 1979. "Cyclic sets in multidimensional voting models," Journal of Economic Theory, Elsevier, vol. 20(1), pages 1-12, February.
- McKelvey, Richard D. & Schofield, Norman., 1985.
"Generalized Symmetry Conditions at a Core Point,"
552, California Institute of Technology, Division of the Humanities and Social Sciences.
- Schofield, Norman, 1980. "Generic properties of simple Bergson-Samuelson welfare functions," Journal of Mathematical Economics, Elsevier, vol. 7(2), pages 175-192, July.
- Greenberg, Joseph, 1979. "Consistent Majority Rules over Compact Sets of Alternatives," Econometrica, Econometric Society, vol. 47(3), pages 627-36, May.
- Matthews, Steven A, 1982. "Local Simple Games in Public Choice Mechanisms," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 23(3), pages 623-45, October.
- Norman Schofield, 1978. "Instability of Simple Dynamic Games," Review of Economic Studies, Oxford University Press, vol. 45(3), pages 575-594.
- Schofield, Norman., . "Classification Theorem for Smooth Social Choice," Working Papers 514, California Institute of Technology, Division of the Humanities and Social Sciences.
- Cohen, Linda & Matthews, Steven A., .
"Constrained Plott Equilibria, Directional Equilibria, and Global Cycling Sets,"
178, California Institute of Technology, Division of the Humanities and Social Sciences.
- Linda Cohen & Steven Matthews, 1980. "Constrained Plott Equilibria, Directional Equilibria and Global Cycling Sets," Review of Economic Studies, Oxford University Press, vol. 47(5), pages 975-986.
- Mathew McCubbins & Thomas Schwartz, 1985. "The politics of flatland," Public Choice, Springer, vol. 46(1), pages 45-60, January.
- McKelvey, Richard D. & Schofield, Norman, 1986.
"Structural instability of the core,"
Journal of Mathematical Economics,
Elsevier, vol. 15(3), pages 179-198, June.
- Kenneth Shepsle & Barry Weingast, 1981. "Structure-induced equilibrium and legislative choice," Public Choice, Springer, vol. 37(3), pages 503-519, January.
When requesting a correction, please mention this item's handle: RePEc:kap:pubcho:v:51:y:1986:i:3:p:267-284. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If references are entirely missing, you can add them using this form.